Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 195, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2021, 6:59 PM EDT for Broome County, Chenango County, Tioga County, New York. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 6:59 PM EDT (22:59 UTC)
- Expired
- Jul 17, 2021, 7:33 PM EDT
- In force
- 34 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Broome County, NY, Chenango County, NY, Tioga County, NY
The radar
The Binghamton radar (KBGM), 30 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:06 PM EDT | TSTM WND DMG | 2 Wnw Conklin, NY | TREE DOWN ON ROAD. TIME ESTIMATED BY RADAR. |
| Jul 17, 7:09 PM EDT | TSTM WND DMG | 2 S Sanitaria Spgs, NY | TREE DOWN ON ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:13 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
210
WUUS51 KBGM 172259
SVRBGM
NYC007-017-107-180000-
/O.NEW.KBGM.SV.W.0195.210717T2259Z-210718T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
659 PM EDT Sat Jul 17 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Broome County in central New York...
Southeastern Tioga County in central New York...
Southwestern Chenango County in central New York...
* Until 800 PM EDT.
* At 657 PM EDT, severe thunderstorms were located in southern
Broome County, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin,
Sanford, Deposit, Coventry and Port Dickinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7544 4200 7611 4206 7619 4244 7578
4215 7541 4205 7543 4202 7541
TIME...MOT...LOC 2257Z 227DEG 34KT 4206 7607 4189 7586
HAIL...1.00IN
WIND...60MPH
$$
TAC1 follow-up statement
766
WWUS51 KBGM 172333
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
733 PM EDT Sat Jul 17 2021
NYC007-017-107-172341-
/O.CAN.KBGM.SV.W.0195.000000T0000Z-210718T0000Z/
Broome NY-Tioga NY-Chenango NY-
733 PM EDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR BROOME...SOUTHEASTERN TIOGA
AND SOUTHWESTERN CHENANGO COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms. A flash flood warning is in
effect for much of this area until 1030 PM.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
LAT...LON 4200 7544 4200 7611 4206 7619 4244 7578
4215 7541 4205 7543 4202 7541
TIME...MOT...LOC 2324Z 227DEG 34KT 4224 7581 4207 7560
$$
TACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:34 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 17, 6:34 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
634 PM EDT Sat Jul 17 2021
.SYNOPSIS...
Scattered thunderstorms will persist into this evening and could
potentially produce strong winds and locally heavy rainfall
with a risk for flash flooding. Rain showers will likely
linger across the region into Sunday night with cooler
temperatures to start the week. Temperatures will become more
seasonal through the rest of the week with a slightly active
pattern.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
630 pm update...
Main concerns of severe thunderstorms and flash flooding remain
across most of for forecast area. Severe thunderstorms are
currently focused along the I-81 corridor in NY and PA, moving
to the NNE. Flash flooding remains a concern across the area
into the overnight hours. Adjusted the near term forecast to
reflect precipitation but most of the forecast remains on track
from earlier.
430 pm update...
Main concerns in the near term remain focused on the scattered
thunderstorms across a good portion of the forecast area and the
Northeast US through this evening...which could produce
damaging winds and heavy rain, along with the chance of
lingering rain showers into Sunday and Sunday night and patchy
fog.
Severe Thunderstorm Watch and Flash Flood Watch remain in
effect across a large portion of the forecast area. Two separate
areas of convection have developed, with the eastern one
situated within the warm sector and the western area along the
incoming surface trough/cold front. Much of the convection
continues to slowly mature and vertically grow as the afternoon
progresses and the boundary layer destabilizes and mixes deeper.
The threat for severe weather remains through the evening with
some storms capable of producing damaging winds and even a few
tornadoes as well. The low level environment is favorable for
rapidly evolving storms that may spin up a brief tornado...or
produce isolated microbursts. There is also the potential for
heavy rainfall...and training storms that may lead to some flash
flooding. Deep moisture is prevalent across the Northeast,
south of the warm front with PWATs around 1-2 inches. The
incoming upper short wave will tighten up a strong LLJ ahead of
the system that should help advect in a nose of even more
moisture into PA/NY through this evening. All of this moisture
will likely be realized in the form of heavy rain from these
storms through tonight. The already saturated soils will allow
for very sensitive conditions that will not take much to produce
rapid runoff and flash flooding. The storms will likely be able
to produce 1-2 inches per hour...which would exceed flash flood
guidance for a number of locations in central NY and ne PA.
The entire system pulls slowly east through tonight and much of
the forecast area becomes situated with the cooler/stable area
behind the system. Although it appears there will be enough
moisture wrapping around on the backside to produce a continuous
area of scattered rain showers late tonight through the day
Sunday.
Depending on how quickly the upper trough moves through the
rain showers could actually linger into Sunday night as well.
Overall the pattern will be cooler and slightly drier.
Temperatures on Sunday will only climb into the upper 60s to mid
70s. Also, the presence of residual moisture from the recent
rain will induce a favorable environment for fog.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper level trough will continue to influence the weather
for our area Sunday night into Monday as it slowly moves east.
Additional rain showers will linger across the area with a
chance for diurnal heating to bring afternoon isolated
thunderstorms. The positioning of the low will give the
northeast portion of our area the best chance for precipitation
into Monday afternoon. The low finally moves out of the region
Monday evening with a weak ridge building into the area from the
southwest, which will help keep conditions dry Monday night into
early tuesday afternoon. The rain chances return Tuesday
afternoon as another trough digs into our area from the
northwest. Models are showing a early afternoon to late
afternoon spread on the resumption of rain, with a frontal
boundary moving through sometime overnight Tuesday.
High temperatures will range in the upper 70s to mid 80s across
the region with lows in the low to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Not much has changed in the forecast for the extended period.
Models are showing a continued active pattern through late next
week. Additional waves will rotate through our area, pivoting
around a large low over eastern Canada. Scattered rain showers
with isolated thunderstorms can be anticipated for most of the
period, especially during the afternoon hours. One nice result
of this pattern will be the northwest flow associated with this
low will give our area pretty nice temperatures for the period,
with highs in the upper 70s and lows in the upper 50s.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase in coverage and
intensity through the afternoon as a warm front remains draped
across central/ern NY and a cold front moves in from the west.
Periods of IFR restrictions are likely during this convection
which may include heavy rain and brief fog. There will also be
erratic and gusty winds with some of these storms.
These showers and storms will move out tonight and then ceilings
will lower below 1000 ft AGL. More fog will form as well with
IFR/MVFR vsbys. Conditions will very slowly improve between
13-18Z Sunday, but only to around fuel alternate or low-end
MVFR.
Winds around 5 kt from the s/sw will shift to the w/nw 5 to 10
kt tonight and then gust to around 15 kt after 12Z Sunday.
Outlook...
Sunday...Showers with MVFR restrictions likely.
Monday and Tuesday...Some drying possible early Tuesday before
more diurnal showers and storms return later in the day.
Wednesday...Stray showers and storms with associated
restrictions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Sunday for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch until 2 AM EDT Sunday for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...JTC/MDP
LONG TERM...JTC/MDP
AVIATION...BTL/BJTHazardous weather outlook, Jul 17, 4:14 PM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 414 PM EDT Sat Jul 17 2021 NYZ009-015>018-022-023-025-036-037-044-182015- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- 414 PM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition to flash flooding, some storms my become severe with damaging winds being the main threat. An isolated tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazards weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-182015- Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 414 PM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazards weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jul 17, 6:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
643 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG ROCKDALE 42.38N 75.42W
07/17/2021 CHENANGO NY 911 CALL CENTER
TREE DOWN ON ROAD. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 17, 6:48 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 SW OXFORD 42.42N 75.63W
07/17/2021 CHENANGO NY 911 CALL CENTER
TREE DOWN BLOCKING BOTH LANES. TIME
ESTIMATED BY RADAR.
&&Local storm report, Jul 17, 6:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM FLOOD NEWFIELD 42.37N 76.58W
07/17/2021 TOMPKINS NY TRAINED SPOTTER
MINOR FLOODING. 1.6" RAIIN IN 1.5 HRS.
&&Local storm report, Jul 17, 6:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
651 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN WILLET 42.47N 75.90W
07/17/2021 M1.30 INCH CORTLAND NY TRAINED SPOTTER
OVER 1.5 HRS.
&&Local storm report, Jul 17, 6:53 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG FLEETVILLE 41.60N 75.72W
07/17/2021 LACKAWANNA PA 911 CALL CENTER
TREE ON HOUSE.
&&Local storm report, Jul 17, 6:59 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
659 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 3 SSW VESTAL CENTER 42.00N 76.04W
07/17/2021 BROOME NY 911 CALL CENTER
TREE AND WIRES DOWN. TIME ESTIMATED BY
RADAR.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:39 AM EDT | Special Weather Statement | BGM | Schuyler, Steuben, Yates | 36 min |
| Jul 17, 12:42 PM EDT | Special Weather Statement | BGM | Otsego | 48 min |
| Jul 17, 1:29 PM EDT | Special Weather Statement | BGM | Otsego | 31 min |
| Jul 17, 1:32 PM EDT | Areal Flood Advisory | BGM | Otsego | 98 min |
| Jul 17, 2:04 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 56 min |
| Jul 17, 2:14 PM EDT | Areal Flood Advisory | BGM | Steuben | 110 min |
| Jul 17, 2:27 PM EDT | Tornado Warning | BGM | Steuben | 33 min |
| Jul 17, 2:57 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 48 min |
| Jul 17, 3:05 PM EDT | Areal Flood Advisory | BGM | Steuben | 115 min |
| Jul 17, 3:20 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 117 min |
| Jul 17, 3:42 PM EDT | Special Weather Statement | BGM | Schuyler | 33 min |
| Jul 17, 3:50 PM EDT | Areal Flood Advisory | BGM | Delaware | 86 min |
| Jul 17, 3:59 PM EDT | Special Weather Statement | BGM | Delaware | 46 min |
| Jul 17, 4:01 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Steuben, Tompkins | 63 min |
| Jul 17, 4:16 PM EDT | Special Weather Statement | BGM | Tompkins | 29 min |
| Jul 17, 4:30 PM EDT | Severe Thunderstorm Warning | BGM | Tompkins | 45 min |
| Jul 17, 4:55 PM EDT | Flash Flood Warning | BGM | Delaware, Sullivan | 4 hr |
| Jul 17, 4:57 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga, Tompkins | 33 min |
| Jul 17, 5:12 PM EDT | Areal Flood Advisory | BGM | Broome, Chemung, Cortland, Schuyler, Tioga, Tompkins | 55 min |
| Jul 17, 5:21 PM EDT | Special Weather Statement | BGM | Delaware | 24 min |
| Jul 17, 5:23 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 67 min |
| Jul 17, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Tioga, Tompkins | 27 min |
| Jul 17, 5:28 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland | 47 min |
| Jul 17, 5:36 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 39 min |
| Jul 17, 6:06 PM EDT | Areal Flood Advisory | BGM | Broome, Chemung, Chenango, Cortland, Tioga | 94 min |
| Jul 17, 6:14 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 31 min |
| Jul 17, 6:20 PM EDT | Tornado Warning | BGM | Chenango, Otsego | 25 min |
| Jul 17, 6:29 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 28 min |
| Jul 17, 6:39 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Tioga | 36 min |
| Jul 17, 7:06 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Delaware, Otsego | 2 hr |
| Jul 17, 7:23 PM EDT | Flash Flood Warning | BGM | Broome, Chenango, Delaware, Otsego | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.